Alternate Names : Lyell’s syndrome
Erythema multiforme is a skin disorder due to an allergic reaction or infection.
Overview, Causes, & Risk Factors
Erythema multiforme is a type of allergic reaction that occurs in response to medications, infections, or illness. Medications include:
- Herpes simplex
Most erythema multiforme is associated with herpes simplex or mycoplasma infections.
The exact cause is unknown. The disorder is believed to involve damage to the blood vessels of the skin, followed by damage to skin tissues.
Some forms of this condition are more severe than others. Erythema multiforme minor is not very serious. Erythema multiforme major is more severe. The more severe form is usually caused by reactions to medications, rather than infections.
Erythema multiforme occurs primarily in children and young adults.
Pictures & Images
Erythema multiforme on the hands
Erythema multiforme on the hands: These lesions are circular and may appear in concentric rings (often called target lesions). They may be associated with other medical conditions such as infections or medications. Cold sores (herpes simplex on the lips) is often associated with this condition.
Erythema multiforme, circular lesions – hands
Erythema multiforme lesions are circular and may appear in concentric rings (often called target lesions). Target lesions may also be associated with other medical conditions such as herpes infection, streptococcal infection, tuberculosis (TB), or as a reaction to chemicals or medications.
Erythema multiforme, target lesions on the palm
Erythema multiforme lesions are often referred to as target lesions because of the concentric rings the lesions produce. The “target” appearance is well demonstrated in this photograph.
Erythema multiforme on the leg
The red spots on this person’s back appear where blisters (bullae) caused by Erythema multiforme have ruptured and the overlying skin removed (denuded). The resulting lesions are yellow-crusted ulcers (erosions). Erythema multiforme may be associated with herpes simplex infection, mycoplasma pneumonia, or other medical conditions such as streptococcal infection, tuberculosis (TB), or may result from exposure to chemicals or medications.
Erythema multiforme on the hand
This individual has erythema multiforme minor, with “target” lesions on his hands. His condition may result from a recurrent herpes simplex virus infection on the lip.
Exfoliation following erythroderma
This picture shows diffuse redness (erythema) and scaling on the arm.
Review Date : 10/3/2008
Reviewed By : Kevin Berman, MD, PhD, Atlanta Center for Dermatologic Disease, Atlanta, GA. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only — they do not constitute endorsements of those other sites. © 1997- 2010 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.